Kansas, 2025Tornadoes and Hail in Kansas, August 3, 2025
August 3, 2025 · NWS GLD · 23 events in 6 counties and zones
A pair of supercells developed across northwest Kansas and led to many reports of hail as large as baseballs near Sharon Springs and Grainfield, damaging winds and a couple of tornadoes across Greeley county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pair of supercells developed across northwest Kansas and led to many reports of hail as large as baseballs near Sharon Springs and Grainfield, damaging winds and a couple of tornadoes across Greeley county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 11:23 AM MST, 1 hour 57 minutes earlier. Its key messages:
- Isolated to widely scattered severe storms are forecast to develop along and south of Highway 36 this afternoon. Large to very large hail and damaging winds will be the main hazards.
- Isolated strong to severe storms still remain possible Monday and Tuesday with hail the main threat at this time.
- Gradual warm up through the week with generally drier conditions.
Area forecast discussion, Aug 3, 11:23 AM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1223 PM MDT Sun Aug 3 2025
.KEY MESSAGES...
- Isolated to widely scattered severe storms are forecast to
develop along and south of Highway 36 this afternoon. Large
to very large hail and damaging winds will be the main
hazards.
- Isolated strong to severe storms still remain possible Monday
and Tuesday with hail the main threat at this time.
- Gradual warm up through the week with generally drier
conditions.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1222 PM MDT Sun Aug 3 2025
This afternoon and evening, a broad area of low pressure is forecast
to remain situated across the area in roughly a southwest to
northeast orientation. With this, the winds should remain from the
north for Eastern Colorado and areas near the Tri-State border while
winds across the rest of the area are east and south. With this, a
surface convergence boundary should set up around I-70 and help
develop some storms this afternoon around 2pm. That being said, it
looks like a low to mid-level boundary is sliding south around
Southwestern Nebraska. Satellite imagery shows a line of clouds
moving south in this area with surface observations keeping winds
from the south. Radar is showing showers and storms developing along
this. While they currently aren't long live or strong, this line
could interfere with the forecast.
The current forecast is for the instability to increase across the
area as the day goes on, allowing a few strong to severe storms to
develop along the surface low convergence zone. With CAPE around
3000 J/KG and mid level lapse rates around 8 C/km, large to very
large hail is the main threat. The main hindrance for hail looks to
be effective shear around 30 kts, which would favor pulsing or
clustering storms. Wind gusts around 60 to 70 mph are also possible
as storms lower back down. As mentioned above, will be watching that
northern convergence zone as it may be able to fire up additional
storms for northern portions of the area, similar to what it is
doing around the noon hour. The hazards would be the same with these
storms.
For the evening, any initial storms that form this afternoon should
either dissipate (due to low shear) or move south out of the area.
We will then need to watch for storms from the northwest that are
forecast to develop along the higher terrain. That being said,
instability is forecast to lower around sunrise and effective shear
remain low which should cause most to dissipate before they reach
the area. That being said, storm outflows might allow for additional
development and help keep the wind threat going through the evening
and early overnight hours.
Overall storm coverage should remain isolated to scattered due to
weak forcing. Greater coverage is more likely if multiple outflow
boundaries begin to move across the area.
Late tonight, any lingering storms should dissipate and allow for
mostly clear skies across the area. However, some low clouds and fog
could develop across the eastern half of the area as higher pressure
remains to the east, keeping winds generally from the east. With the
slight upslope flow and forecast moisture advection, it could be
another dreary morning for the eastern half of the area.
Tomorrow, the upper ridge over the southwest is forecast to begin
slowly expand towards the Plains and amplifying. With it, the area
is forecast to be a bit warmer around 90 along with mostly sunny
skies. Winds are forecast to become stronger as a low develops along
the Front Range with the higher surface pressure east of the area.
Speeds could reach 15 to 30 mph with gusts to 40 mph, especially for
western portions of the area.
There is another chance for storms during the afternoon and evening
hours, though the chances are a little more conditional. It will
depend on if storms can form along the higher terrain, or if a
subtle convergence boundary can form along the edge of the low
pressure. If storms form, they would have the same potential hazards
as today. The current forecast continue to favor more isolated
storms, especially with some upper subsidence trying to setup over
the area. Any storms that form should end before midnight.
Tomorrow night, skies are forecast to slowly clear with low
temperatures dropping towards the lower 60s. Winds are forecast to
maybe be a little lower, but remain around 10 to 20 mph with the
pressure gradient remaining fairly tight.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 1222 PM MDT Sun Aug 3 2025
Tuesday-Thursday, the upper ridge over the southwest is forecast to
expand more into the South-Central High Plains and over the area.
With the expanding ridge, temperatures are forecast to warm above
average again into the mid-upper 90s and 100s. The hottest day is
currently forecast to be Thursday, with the possibility of heat
index values reaching the 100s. Will keep an eye out for the
potential for heat advisory criteria. Storm chances linger, but
should be fairly low due to the broad upper subsidence. That being
said, the area is forecast to be on the upper part of the ridge,
which means shortwaves could influence the area during the
afternoon/evening hours and provide some forcing for greater storm
development. Finally, the other conditions to keep an eye on is the
potential for some critical fire weather conditions. As we get
warmer and drier, there is the possibility that wind gusts could
reach 30 mph while RH is dropping into the teens (mainly for
counties along the Colorado border).
Friday-Sunday, the upper ridge is forecast to be flattened and
retreat more to the southwest as some upper troughs try and swing
through the Northern Plains. If the troughs don't move in fast
enough, Friday could be another day with temperatures and heat index
values in the 100s. Otherwise, temperatures should cool back to the
80s and 90s, with increased chances for storms due to the additional
forcing moving through the area.
Severe weather will remain possible through the week. Severe chances
should also be higher this upcoming weekend with the potential
systems sweeping through the Plains.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1103 AM MDT Sun Aug 3 2025
For KGLD... VFR conditions are forecast through the period. The
main concern is for the possibility of storms forming over/near
the terminal between 20-23Z. If these storms form, they may
become severe with large to very large hail as the main threat.
After 00Z, the chances for storms drop off and winds should
stabilize form the south around 10 kts or less. There is a 10%
chance that enough moisture shifts east to give some low
ceilings around 1000ft around 12Z.
For KMCK... VFR conditions are forecast for most of the period.
There could be some nearby showers and storms for the first two
hours, though recent radar scans around 17Z had everything
lowering and shifting east. For the afternoon and evening, there
are chances for storms, but chances are generally below 20% with
no clear time when storms would try and move over the terminal.
Generally, storms would come from the north if they did move
over. Otherwise, conditions may reach IFR levels between 09-17Z
depending on how much moisture can remain in the area. Be alert
for ceilings around 500-1000ft, and visibility around 3SM. If
drier air can mix in from the west, then conditions will remain
VFR instead.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...KAK
Hazardous weather outlook, Aug 3, 11:48 AM MST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1248 PM MDT Sun Aug 3 2025
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041900-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1248 PM MDT Sun Aug 3 2025 /148 PM CDT Sun Aug 3 2025/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Isolated to widely scattered severe storms are possible south of
Highway 36 after 2pm today. Any storm that develops will have the
capability to produce large to very large hail, damaging winds and
localized blowing dust resulting in visibilities less than one mile.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
Isolated strong to severe storms are possible again Monday and
Tuesday with large hail and damaging winds the primary hazards at
this time. The favored time for storm activity looks to be from 2 PM
MT to 9 PM MT.
.SPOTTER INFORMATION STATEMENT...
Any reports of severe weather or reduced visibility in blowing dust
is appreciated!
In the hours before
Special weather statement, Aug 3, 1:01 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
201 PM MDT Sun Aug 3 2025
KSZ013-027-032030-
Wallace KS-Sherman KS-
201 PM MDT Sun Aug 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WALLACE AND
SOUTHEASTERN SHERMAN COUNTIES THROUGH 230 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Goodland, moving southeast at 20 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of northeastern
Wallace and southeastern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3930 10183 3930 10156 3907 10148 3907 10182
TIME...MOT...LOC 2001Z 336DEG 17KT 3922 10169
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
KAK
Event by event
18 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Hail, Sherman
- When
- August 3, 1:20 PM MST to 1:40 PM MST
- Where
- Sherman County, 6.72 mi SE of Caruso
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.250, -101.708
Up to golf ball sized hail reported for 20 minutes. 0.55 inches of rainfall accompanied the thunderstorm.
Hail, Sherman
- When
- August 3, 1:27 PM MST
- Where
- Sherman County, 9.6 mi S of Caruso
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.192, -101.762
The hail was reported via Social Media.
Hail, Sheridan
- When
- August 3, 2:55 PM CST to 3:05 PM CST
- Where
- Sheridan County, 5 mi SE of Seguin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.285, -100.506
The public reported quarter size hail.
Hail, Gove
- When
- August 3, 3:20 PM CST
- Where
- Gove County, 0.69 mi S of Grainfield
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.110, -100.470
Photo showing a hailstone around 2 inches in diameter. Additional photos show the back window of a vehicle on I-70 near Grainfield was obliterated by the hail, and the front windshield of the same vehicle was smashed.
Hail, Gove
- When
- August 3, 3:20 PM CST
- Where
- Gove County, 1.28 mi WSW of Grainfield
- Measured
- 2.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.110, -100.490
Wind-driven baseball-sized hail damaged vehicles along I-70, including the destruction of windshields. Report was relayed by broadcast media.
Hail, Wallace
- When
- August 3, 2:25 PM MST to 2:30 PM MST
- Where
- Wallace County, 1.75 mi NW of Sharon Spgs
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.900, -101.750
Quarter to ping pong sized hail reported via social media from in the town of Sharon Springs and just south of town.
Hail, Wallace
- When
- August 3, 2:25 PM MST to 2:30 PM MST
- Where
- Wallace County, 1.36 mi WNW of Sharon Spgs
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 38.890, -101.752
Image of hailstones larger than half dollars from Sharon Springs from social media.
Hail, Gove
- When
- August 3, 3:35 PM CST
- Where
- Gove County, 4.07 mi SSE of Grinnell
- Measured
- 2.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.080, -100.590
Social media report of hail ranging from golf ball to baseball in size.
Thunderstorm Wind, Gove
- When
- August 3, 3:39 PM CST
- Where
- Gove County, 9.81 mi S of Grinnell
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.990, -100.660
Tree damage in the form of a few larger limbs being knocked down occurred on County Road U, between County Roads 26 and 30.
Hail, Wallace
- When
- August 3, 2:48 PM MST
- Where
- Wallace County, 4.87 mi S of Sharon Spgs Arpt
- Measured
- 2.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -101.740
Spotter reported hail generally around quarters in size, but with a few baseball sized hailstones as well.
Hail, Wallace
- When
- August 3, 2:48 PM MST
- Where
- Wallace County, 4.15 mi S of Sharon Spgs Arpt
- Measured
- 2.75 in hail
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 38.790, -101.750
Various hail sizes noted in multiple photos with largest being baseball size. Some damage also occurred to travel trailer and a barn.
Thunderstorm Wind, Gove
- When
- August 3, 3:51 PM CST
- Where
- Gove County, 6.52 mi WNW of Gove
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.990, -100.590
Ambient weather station named My Weather Station reported the wind gust.
Hail, Gove
- When
- August 3, 3:55 PM CST
- Where
- Gove County, 4.88 mi W of Gove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.960, -100.570
Spotter reported quarter sized hail. Lots of hail falling.
Hail, Gove
- When
- August 3, 4:01 PM CST
- Where
- Gove County, 0.75 mi NW of Gove
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.959, -100.488
Dime to penny size hail was reported by the emergency manager.
Hail, Greeley
- When
- August 3, 3:06 PM MST
- Where
- Greeley County, 9.81 mi N of Horace
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.620, -101.750
Hailed along the highway, estimated at half dollar size.
Hail, Logan
- When
- August 3, 4:08 PM CST
- Where
- Logan County, 4.95 mi SSW of Oakley Muni Arpt
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.050, -100.840
Dime to penny size hail was reported by emergency manager.
Hail, Logan
- When
- August 3, 4:10 PM CST
- Where
- Logan County, 7.09 mi SSW of Oakley Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.020, -100.850
Quarter sized hail and 2.10 inches of rainfall.
Hail, Logan
- When
- August 3, 4:13 PM CST
- Where
- Logan County, 7.77 mi SSW of Oakley Muni Arpt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.010, -100.850
Emergency Manager relayed report that law enforcement had golf ball sized hail 8 miles south of Oakley.
Tornado, Greeley
- When
- August 3, 3:22 PM MST to 3:23 PM MST
- Where
- Greeley County, 3.62 mi NNW of Horace to 3.59 mi NNW of Horace
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- 911 Call Center
- Coordinates
- 38.530, -101.800
Report from dispatch of a tornado that touched the ground and went back up quickly. It was not ongoing as of the report.
Hail, Greeley
- When
- August 3, 3:26 PM MST
- Where
- Greeley County, 3.51 mi NW of Horace
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 38.520, -101.820
Photos provided showing hail next to ruler up to 2 inches in size.
Hail, Greeley
- When
- August 3, 3:32 PM MST
- Where
- Greeley County, Tribune
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.470, -101.750
Various hail sizes noted with the largest being up to golf ball sized.
Thunderstorm Wind, Greeley
- When
- August 3, 3:33 PM MST
- Where
- Greeley County, 0.69 mi S of Horace
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.470, -101.780
Kansas mesonet site KS-Tribune measured 61 mph wind gust.
Tornado, Greeley
- When
- August 3, 3:44 PM MST to 3:46 PM MST
- Where
- Greeley County, 10.41 mi SW of Tribune Arpt to 11.12 mi SW of Tribune Arpt
- Rating
- EFU
- Path length
- 0.79 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 38.340, -101.882
Multiple reports from chasers of a tornado that tracked near CR Z and CR 9 intersection. Further supported by livestream. Did not look to be ongoing after a minute or two.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, August 3, 20251 death · 1 event
- Tornado and Flash Flooding in Kansas, August 3, 20254 in hail · 45 events
- Damaging Winds in Texas, August 3, 2025$16,000 · 65 kt wind · 2 events
- Heavy Rain in Georgia, August 3, 20258 events
- Heavy Rain in Florida, August 3, 20256 events
- Damaging Winds in Oklahoma, August 3, 202563 kt wind · 5 events
- Tornado and Hail in Nebraska, August 3, 20252.25 in hail · 5 events
- Flash Flood and Hail in South Dakota, August 3, 20251.25 in hail · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 3, 20253 events
- Hail and Damaging Winds in Oregon, August 3, 20251.5 in hail · 3 events
- Hail in South Dakota, August 3, 20251.5 in hail · 2 events
- Hail in South Dakota, August 3, 20251 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280289, 1280287, 1280291, 1281203, 1281205, 1280292, 1281228, 1281206, 1281294, 1281229, 1281230, 1281211, 1281210, 1281209, 1281231, 1281234, 1281232, 1281233, 1281235, 1281236, 1281238, 1281237, 1281239.